Lake Huron, 2015

Waterspout in Lake Huron, October 15, 2015

October 15, 2015 · NWS APX · 1 event in 1 county or zone

Showers and a few thunderstorms developed, as a cold front and strong upper level disturbance crossed northern Michigan. One waterspout was reported on Lake Huron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Showers and a few thunderstorms developed, as a cold front and strong upper level disturbance crossed northern Michigan. One waterspout was reported on Lake Huron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Oct 15, 2:26 PM EST, 4 minutes earlier.

Area forecast discussion, Oct 15, 2:26 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
326 PM EDT THU OCT 15 2015

.NEAR TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 316 PM EDT THU OCT 15 2015

HIGH IMPACT WEATHER: WATERSPOUTS AND ICE PELLETS IN THUNDERSTORMS
TONIGHT

FORECAST CHALLENGE: WILL THERE BE ENOUGH INSTABILITY FOR WATERSPOUTS
OVERNIGHT?

OVERVIEW...A VIGOROUS 500 MB SHORTWAVE IS MOVING INTO THE UPPER
GREAT LAKES, AND HAS A 7.5-8C/KM AREA OF 700-500 MB LAPSE RATES THAT
ARE KICKING OFF RAIN SHOWERS AND THUNDERSTORMS, BOTH OVERLAND, AND
OVER THE GREAT LAKES. AT THE SFC, WE HAVE A THE MAIN SFC TROUGH
SOUTH OF THE FORECAST AREA, WITH GENERAL TROUGHINESS OVER THE UPPER
GREAT LAKES. SFC HIGH PRESSURE IS BUILDING INTO THE PLAINS STATES AT
THE MOMENT AS WELL.

ON THE RADAR, THERE ARE SCATTERED LINES OF SHOWERS, WITH EMBEDDED
THUNDERSTORMS, SOME OF WHICH ARE PRODUCING GRAUPEL. SO FAR, ON LAKE
SUPERIOR, THERE HAS BEEN ONE REPORT OF A WATERSPOUT, BUT CONDITIONS
LOOK GOOD FOR WATERSPOUTS TO BE ASSOCIATED WITH THESE THUNDERSTORMS
AS WELL.

TONIGHT...AS WE GET INTO THE EVENING, THE MODELS INDICATE THAT THE
MID LEVEL LAPSE RATES WILL CONTINUE TO BE >7C/KM OVERNIGHT, WITH THE
500 MB SHORTWAVE AS IT MOVES THROUGH THE FORECAST AREA TONIGHT. IN
ITS WAKE, THE 850 MB TEMPERATURES WILL CONTINUE TO FALL TO AROUND -
6C OVER NORTHERN LAKE MICHIGAN, AND -8C OVER SOUTHERN LAKE SUPERIOR.
WITH THE WATER TEMPERATURES AROUND 15C IN NORTHERN LAKE MICHIGAN,
AND 12C IN LAKE SUPERIOR, WE ACHIEVE THE INSTABILITY FOR A DEEP
CLOUD DEPTH, ESPECIALLY AFTER 06Z, AND WITH THE WINDS CONTINUING <40
KTS, WE SHOULD HAVE A PRETTY DECENT SHOT AT WATERSPOUT AND ICE
PELLETS, ESPECIALLY OVER THE LAKES, AND CLOSER TO 12Z.

&&

.SHORT TERM...(FRIDAY THROUGH SUNDAY)
ISSUED AT 316 PM EDT THU OCT 15 2015

HIGH IMPACT POTENTIAL...LOW.  FIRST SNOWFLAKES OF THE YEAR FOR
INTERIOR AREAS FRIDAY NIGHT-SATURDAY NIGHT.

LONGWAVE PATTERN WILL BECOME PROGRESSIVELY MORE AMPLIFIED ACROSS THE
GREAT LAKES HEADING INTO THE WEEKEND AS AN ANOMALOUSLY COLD TROUGH
DIGS OVER THE EASTERN CONUS.  A TRAIN OF SHORTWAVES WILL MOVE
THROUGH THE MEAN FLOW...DRAWING COLDER INTO THE AREA ALONG WITH
BOUTS OF DEEPER MOISTURE/PCPN CHANCES.  ONE WAVE FRIDAY...ANOTHER
FRIDAY NIGHT...AND YET ANOTHER SATURDAY/SATURDAY NIGHT.  OVERLAKE
INSTABILITY WILL RAMP UP QUICKLY LATER THURSDAY...AS DELTA T/S
INCREASE TO 20C+.  COMBINED WITH 80%+ MEAN RH IN THE H8-H7 LAYER AND
NORTH/NORTHWEST FLOW...SHOULD BE SUFFICIENT TO ACTIVATE THE LAKE
EFFECT MACHINE.  LIQUID FOR THE FIRST HALF OF FRIDAY...BUT MELTING
LAYER DECREASES TO LESS THAN 1.2K OVER THE HIGHER TERRAIN AND FAR
NORTHWEST CHIPPEWA COUNTY BY LATER FRIDAY AFTERNOON AND SNOWFLAKES
MIXING IN WILL BECOME INCREASINGLY POSSIBLE.  THIS WILL CONTINUE
FRIDAY NIGHT INTO SATURDAY...WITH THE POSSIBILITY OF RAIN/SNOW MIX
EXPANDING TO INCLUDE MANY PARTS OF INTERIOR NORTHERN MICHIGAN /AWAY
FROM THE IMMEDIATE WARMER LAKES/.  LIGHT GRASSY SURFACE
ACCUMULATIONS POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY LATER
FRIDAY NIGHT INTO THE FIRST PART OF SATURDAY.  WELL BELOW NORMAL
TEMPERATURES FRIDAY/SATURDAY...WITH HIGHS REMAINING IN THE UPPER 30S
IN SOME OF THE COLDER LOCATIONS AND EVERYONE ELSE IN THE 40S.
WIDESPREAD 20S TO LOWER 30S FOR MIN TEMPS THROUGH THE WEEKEND.

LAKE EFFECT RAIN/SNOW SHOWERS CONTINUE INTO SATURDAY NIGHT AS
SHORTWAVE TROF BEGINS TO SLIDE EAST OF THE AREA.  MOISTURE DECREASES
OVERNIGHT AS WINDS VEER MORE NORTH/NORTHWEST...PUSHING ANY REMAINING
LAKE EFFECT ACTIVITY CLOSER TO THE LAKE MICHIGAN COAST.  QUIETER
WEATHER ON SUNDAY WITH TEMPERATURES BEGINNING TO SLOWLY MODERATE AS
THE H8 THERMAL TROUGH PUSHES EAST.

WATERSPOUTS A GOOD POSSIBILITY ON THE GREAT LAKES FRIDAY INTO
SATURDAY WITH LAKE GENERATED CLOUD DEPTHS OF 5-7K WITH DELTA T/S OF
20C+.

&&

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 316 PM EDT THU OCT 15 2015

HIGH PRESSURE WILL BE CENTERED TO OUR EAST AND CONTINUE TO MOVE OUT
OF THE REGION AS WE BEGIN THE EXTENDED PERIOD. LOW PRESSURE MOVING
IN FROM THE WEST WILL LEAD TO A TIGHTENING PRESSURE GRADIENT...AND A
PERIOD OF GUSTY WINDS MONDAY INTO TUESDAY MORNING. RAIN CHANCES WILL
INCREASE GOING INTO MIDWEEK AS A COLD FRONT ATTENDANT TO LOW
PRESSURE NEAR HUDSON BAY COULD DIP FAR ENOUGH SOUTH TO HELP FORCE
SHOWERS. FOLLOWING CLOSELY BEHIND THIS IS A DEEPENING LOW THAT COULD
BRING ANOTHER ROUND OF SHOWERS. THIS TRAILING LOW HAS A GOOD DEAL OF
UNCERTAINTY WITH IT...AND THE DIVERGENT SOLUTIONS IN THE MODELS IS
NOT SURPRISING. YESTERDAY/S THINKING OF THE TROUGH BEING A BIT
OVERDONE IS STILL A CONCERN...AND THE PAST FEW RUNS HAVE BEEN
GETTING LESS AMPLIFIED WITH THE TROUGH. TEMPERATURES LOOK TO REMAIN
NEAR NORMAL THROUGH THE PERIOD...WITH A BRIEF WARMUP ABOVE
NORMAL TUESDAY WITH GOOD WARM ADVECTION IN STRONG SOUTHERLY FLOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 316 PM EDT THU OCT 15 2015

CIGS CURRENTLY, AND EXPECTED OVERNIGHT INTO FRIDAY ARE VFR TO
OCCASIONALLY MVFR AS SHOWERS AND THUNDERSTORMS MOVE OVER THE UPPER
GREAT LAKES ASSOCIATED WITH AN UPPER LEVEL LOW. LOOKING UPSTREAM,
MAJORITY OF THE OBSERVATIONS ARE SHOWING SCATTERED RAIN SHOWERS
AND VFR CIGS, AND WILL EXPECT THOSE HERE FOR FRIDAY AS WELL.
TEMPERATURES AT 5000 FT WILL COOL TO LESS THAN -5C AT TIMES BY
FRIDAY MORNING, SO THERE COULD BE SOME SNOW FLAKES ALOFT NEAR THE
TAF SITES, BUT AT THIS TIME, AT THE SFC FOR THE TAF SITES, ONLY
RAIN SHOWERS ARE EXPECTED AS TEMPERATURES ARE EXPECTED TO REMAIN
WARM ENOUGH TO MELT THE SNOW BY THE TIME IT GETS TO THE SFC.

&&

.MARINE...
ISSUED AT 343 AM EDT THU OCT 15 2015

TONIGHT THROUGH SATURDAY...THUNDER/WATERSPOUT THREAT WILL CONTINUE
INTO THE EVENING, BEFORE DIMINISHING, BUT SMALL CRAFT WINDS AND
WAVES WILL BE UP IN ALL THE NEARSHORE AREAS THROUGH THE NIGHT.
FRIDAY AND FRIDAY NIGHT LOOK TO BE THE BEST TIME FOR WATERSPOUTS
AGAIN, WITH THE PEAK TIME IN THE AFTERNOON ON FRIDAY. AGAIN WINDS
AND WAVES WILL CONTINUE TO BE IN THE SMALL CRAFT CRITERIA RANGE.
SATURDAY LOOKS LIKE THINGS SHOULD DIMINISH AS THE GRADIENT RELAXES.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LHZ345>349.

LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LMZ323-341-342-
     344>346.

LS...SMALL CRAFT ADVISORY UNTIL 5 AM EDT SATURDAY FOR LSZ321-322.

&&

NEAR TERM...JSL
SHORT TERM...KEYSOR
LONG TERM...ALM
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Oct 15, 2:30 PM EST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT THU OCT 15 2015

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-161930-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
330 PM EDT THU OCT 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. SEVERE
STORMS ARE NOT EXPECTED BUT SMALL HAIL IS POSSIBLE.

WATERSPOUTS ARE POSSIBLE OVER THE NORTHERN GREAT LAKES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WATERSPOUTS ARE POSSIBLE ON THE NORTHERN GREAT LAKES FRIDAY
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE ANY WATERSPOUTS ON THE GREAT LAKES OR OBSERVE HAIL
WITH ANY OF THE THUNDERSTORMS...PLEASE REPORT THAT TO THE NATIONAL WEATHER
SERVICE.

REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JK

In the hours before

Special weather statement, Oct 15, 1:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
230 PM EDT THU OCT 15 2015

MIZ008-015-151930-
MACKINAC-CHIPPEWA-
230 PM EDT THU OCT 15 2015

...SCATTERED SHOWERS WITH ICE PELLETS THIS AFTERNOON...

SCATTERED SHOWERS DEVELOPING ACROSS EASTERN UPPER MICHIGAN THIS
AFTERNOON MAY CONTAIN SMALL ICE PELLETS THAT RESEMBLE HAIL. THE
HEAVIEST SHOWERS WILL CONTAIN ICE PELLETS UP TO ONE HALF INCH IN
DIAMETER. EXPECT THESE HEAVIER SHOWERS TO DIMINISH BY EARLY
EVENING BEFORE MORE SHOWERS DEVELOP LATE THIS EVENING AND OVERNIGHT.

LAT...LON 4677 8496 4648 8502 4651 8424 4647 8415
      4632 8412 4647 8429 4624 8413 4620 8427
      4602 8398 4600 8344 4593 8438 4604 8468
      4586 8461 4584 8476 4610 8541 4597 8587
      4600 8587 4624 8586 4625 8524 4677 8500
TIME...MOT...LOC 1828Z 267DEG 44KT 4701 8486 4592 8614

JSL
Special weather statement, Oct 15, 1:34 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
234 PM EDT THU OCT 15 2015

MIZ016>030-152130-
ALCONA-CRAWFORD-OSCODA-OTSEGO-MONTMORENCY-KALKASKA-CHARLEVOIX-ALPENA-
ANTRIM-EMMET-PRESQUE ISLE-BENZIE-GRAND TRAVERSE-CHEBOYGAN-LEELANAU-
234 PM EDT THU OCT 15 2015

...SCATTERED SHOWERS WITH ICE PELLETS THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS UPPER
MICHIGAN THIS AFTERNOON AND WILL MOVE INTO NORTHERN LOWER MICHIGAN.
THESE SHOWERS AND THUNDERSTORMS MAY CONTAIN SMALL ICE PELLETS THAT
RESEMBLE HAIL. THE HEAVIEST SHOWERS WILL CONTAIN ICE PELLETS UP TO
ONE HALF INCH INDIAMETER. EXPECT THESE HEAVIER SHOWERS TO DIMINISH
BY EARLY EVENING BEFORE MORE SHOWERS DEVELOP LATE THIS EVENING AND
OVERNIGHT.

LAT...LON 4454 8331 4454 8623 4515 8606 4516 8605
      4494 8586 4509 8568 4545 8588 4537 8583
      4528 8572 4549 8578 4475 8555 4527 8537
      4539 8491 4571 8585 4558 8512 4574 8551
      4579 8473 4535 8350 4536 8350
TIME...MOT...LOC 1832Z 316DEG 29KT 4568 8392 4525 8724

JSL

The radar

The NCL Michigan radar (KAPX), 83 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

1 waterspout. Local standard time, as filed.

Waterspout, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island

When
October 15, 2:30 PM EST
Where
5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1 mi NNE of Huron Beach
Reported by
Broadcast Media
Coordinates
45.513, -84.102

A waterspout was briefly observed off of Huron Beach.

What these are

Waterspout
A tornado over water. One that moves ashore is filed as a tornado from the coastline on.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2015Every state in 2015This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605660.